Virginia, 2016Strong Wind in Virginia, May 14, 2016
May 14, 2016 · NWS RNK · 1 event in 1 county or zone
A secondary frontal boundary swept through portions of the Ohio Valley during the early morning hours of May 14th before it began to effect portions of Southwest Virginia through the afternoon and evening. Ahead of this boundary, surface winds picked up rather significantly, especially in areas east of the Blue Ridge where less subsidence was in place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A secondary frontal boundary swept through portions of the Ohio Valley during the early morning hours of May 14th before it began to effect portions of Southwest Virginia through the afternoon and evening. Ahead of this boundary, surface winds picked up rather significantly, especially in areas east of the Blue Ridge where less subsidence was in place. This surge in wind gusts led to an isolated report of tree damage in Amherst County, Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 2:09 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, May 14, 2:09 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT SAT MAY 14 2016
.SYNOPSIS...
A cold front will cross the region this evening. Drier and colder
high pressure will settle over the area on Sunday and continue into
Monday. Expect a warm front to lift into the area on Tuesday with
and stall overhead into Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 230 pm EDT Saturday...
A line of light to moderate showers continues progressing east
across the region in advance of an approaching cold front. The
leading edge of these showers was currently near a Dobson North
Carolina to Appomattox Virginia line. The front was positioned from
western Pennsylvania, southwest into central West Virginia, and then
into eastern Tennessee. A narrow band of showers was also forming
along the front itself, or just slightly ahead of it in places. By
the time we get to the official start of the tonight part of the
forecast, most of the precipitation will have either moved out of
the region to the east, or be confined to some isolated to scattered
upslope showers in the far west.
Winds will remain gusty overnight. Expect a surge initially behind
the cold front as it passes any particular location. Speeds will
settle down a bit a short time thereafter. Gusts of 25 to 35 mph
will be common across the mountains this evening, but subside into
the 15 to 25 mph range by late tonight. East of the Blue Ridge, 15
to 25 mph will be common early this evening, but then trend to gusts
near 15 later tonight.
The northwest winds will help maintain upslope cloud cover west of
the Blue Ridge. East of the Blue Ridge, clouds will dissipate as
drier works its way into the region and subsidence increases. The
drier air will eventually lead to decreasing clouds across the
mountains, but a partly cloudy sky is not expected a most locations
until the late morning on Sunday.
Notably colder air will rush into the area behind the front. Low
temperatures tonight are expected to be some ten to fifteen degrees
below normal. A forecast low of 36 at Bluefield West Virginia
tonight would be a new record low temperature. Across the mountains
low temperatures will be in the 30s with low to mid 40s east of the
Blue Ridge. Reference the CLIMATE section of this discussion for
additional details. We are expecting isolated rain showers across
western Greenbrier County West Virginia this evening. As
temperatures fall, look for some or all of these rain showers to
transition to isolated light snow showers by early Sunday morning.
Little or no accumulation is expected.
On Sunday, no precipitation is forecast, and drier air will continue
to work its way into the region. As mentioned above, little if any
cloud cover is expected in the east during the course of the day.
Across the mountains, a mostly cloudy to cloudy start of the day
will trend to partly to mostly sunny by mid-day. The trend of
temperatures ten to fifteen degrees below normal will continue.
Expect highs in the 50s across the mountains with low to mid 60s
east of the Blue Ridge.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EDT Saturday...
Closed 500 mb low moves northeast Sunday and Monday across New
England with a second upper closed low over the Great Lakes by
Monday night. Pattern over the Mid Atlantic region flattens once the
lead upper low moves close to the New England coast. Sunday night
surface high pressure moves east from the Tennessee Valley and will
be overhead at 12Z Monday.
Sunday night 850 mb temperatures already starting to moderate but
will be near zero in the northern half of the forecast area at
12Z/8AM Monday. But with little cloud cover and winds expected to
decouple in the evening, temperatures will drop off quickly with
lows. Enough of the low level jet near the inversion level on Sunday
night to keep up winds and mixing on the ridges.
Low level winds back to the southwest on Monday afternoon as the
high moves east and offshore by Monday night. Tuesday morning the
Gulf is open with a direct flow of moisture into the region. Will
start to see the return of mid and high clouds from the southwest
through the day on Monday. It may take until Tuesday morning to
saturate lower levels enough for widespread precipitation.
Cold front approaching from the Tennessee Valley on Tuesday night
will add to low level convergence and lift. Models differ on the
placement of the front, with the 12Z GFS being farther north than
the NAM with the front, and the unstable air south of the boundary
on Tuesday afternoon. Clouds and precipitation will also limit
instability and temperature rise on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...
Baroclinic zone and moisture shifts south on Wednesday night and
Thursday. Surface high pressure moves east across the northeast
United States. ECMWF suggesting that enough dry air moves in that
even low level dry out. Will be on the north side of the boundary
but sunshine will offset cooler airmass. Will limit any probability
of precipitation to slight chance of less for Wednesday night and
Thursday.
Better flow of deeper moisture returns into the region on
Friday and Saturday as 850 mb winds increase from the south and
southeast. Surface low pressure tracking from the Plains into the
Tennessee Valley will provide synoptic scale lift. Models were
showing some difference with how far south the track of this system
would be. WPC was favoring a more southern path. Wedge pattern at
the surface will keep temperatures Friday night and Saturday on the
cool side of guidance.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 140 pm EDT Saturday...
A cold front was approaching the area from the west...currently
extending from western Pennsylvania to eastern Kentucky. An area
of showers was ahead of the front producing light to moderate
rainfall. Most conditions within this area of precipitation
remained VFR. However, pockets of MVFR cigs and isolated, brief
IFR/MVFR vsbys were noted as well. No thunder is occurring yet,
however isolated to scattered coverage is expected later this
afternoon, mainly along and east of a KLYH-KDAN line.
850 mb winds will continue in the 30 to 35 kt range behind the
front. Surface gusts in the 25 to 30 kt range are still expected,
but these will decrease a bit as we head into the overnight hours.
A bit of an increase is expected by late morning Sunday.
Overnight, cloud cover will be limited mainly to regions along and
west of the crest of the Blue Ridge. The northwest flow will yield
subsidence across the piedmont and erode the cloud cover. The
clouds across the mountains will be a mix of MVFR and low end VFR
through the night. As drier air continues to spill into the region
overnight into Sunday, the cloud cover will gradually erode from
east to west.
EXTENDED DISCUSSION...
VFR conditions and decreasing winds speeds are expected Saturday
afternoon through Monday.
Monday remains VFR with moisture gradually returning to the area
on increasing southwest winds.
Monday night into Tuesday night, a warm front develops and lifts
across the region bringing increasing chance of rain and better
chances for sub-VFR conditions.
Wednesday into Thursday, high pressure builds over the Ohio
Valley all while the warm front sinks into the deep south as a
cold front. Precipitation chances will be decreasing across the
area along with improving flight conditions.
&&
.CLIMATE...
As of 1150 am EDT Friday...
Bluefield Record Low Temperature
May 15
39 in 2002
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
CLIMATE...DS
Hazardous weather outlook, May 14, 3:20 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SAT MAY 14 2016
NCZ001>006-018>020-VAZ009-012>017-022-023-032>034-043>047-058-059-
152030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
420 PM EDT SAT MAY 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-010-011-018>020-024-035-WVZ042>044-152030-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-
MERCER-SUMMERS-MONROE-
420 PM EDT SAT MAY 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOW TEMPERATURES WILL DROP INTO THE LOWER TO MID 30S SUNDAY
NIGHT. PATCHY FROST IS EXPECTED BY EARLY MONDAY MORNING...ESPECIALLY
IN SHELTERED ELEVATED VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ507-508-152030-
EASTERN GREENBRIER-WESTERN GREENBRIER-
420 PM EDT SAT MAY 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THE HIGHEST ELEVATIONS OF WESTERN GREENBRIER COUNTY WILL HAVE LOW
TEMPERATURES CLOSE TO FREEZING TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOW TEMPERATURES WILL DROP INTO THE LOWER TO MID 30S SUNDAY
NIGHT. FREEZING TEMPERATURES AND WIDESPREAD FROST ARE POSSIBLE BY
EARLY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Amherst
- When
- May 14, 5:45 PM EST
- Where
- Amherst forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Non-Thunderstorm winds brought down a 16 inch diameter tree near the Pedlar River Dam Reservoir. Time estimated by the observer.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, May 14, 20161 death · 1 event
- Damaging Wind in Texas, May 14, 2016$550,000 · 56 kt wind · 1 event
- Hail and Lightning Strike in Oregon, May 14, 2016$100,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in Texas, May 14, 2016$50,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201652 kt wind · 29 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 20168 events
- Flash Flooding and Hail in Texas, May 14, 20161 in hail · 5 events
- Damaging Winds in Virginia, May 14, 2016$5,000 · 50 kt wind · 2 events
- High Wind in California, May 14 to 15, 201658 kt wind · 2 events
- Marine Thunderstorm Wind in Lake Erie, May 14, 20161 event
- Wildfire in Florida, May 14, 20161 event
- Damaging Wind in Maryland, May 14, 2016$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635921.